Help, My Mom Has an Insulin Allergy!
Integrated Diabetes Services (IDS) provides detailed advice and coaching on diabetes management from certified diabetes educators and dieticians. Insulin Nation hosts a regular Q&A column from IDS that answers questions submitted from the Type 1 diabetes community.
Not all problems with diabetes are cut and dry. Recently, my fellow certified diabetes educators, Gary Scheiner, Lisa Foster-McNulty, and I put our heads together about this inquiry:
I think my mom is allergic to insulin. Every one she tries, she develops a reaction at the injection site. It’s like a painful swollen bee sting. Her doctors have switched her to oral medications besides insulin, but her blood sugar levels are out of control.
As a side note, when I had gestational diabetes I too became allergic to insulin. I broke out in hives after using it for a few weeks. They switched me to glyburide and I was able to control my blood sugar levels with that alone.
This was our internal email conversation on this:
Hi Gary and Lisa,
Although I have heard of people developing antibodies to insulin after some time and having to switch brands for a while – I haven’t seen too much about immediate reaction to all insulins. Does something like oral benadryl or topical benadryl help in a situation like this? Also, we can’t be sure that every insulin has been tried, since some are less well-known, even among some doctors.
This appears to be someone with Type 2, who is not dependent completely on injected insulin, so perhaps a cocktail of various oral meds would be in the patient’s best interest. Good follow-up from her endocrinologist would be needed, as well as good education to ensure all lifestyle issues are being addressed.
Lisa weighed in next:
From what I have read, switching to a different insulin usually solves the issue. It can be a reaction to a preservative or other inactive ingredient that causes the problem. Benadryl might help, but topical is not as likely to do much good. Also, first-generation antihistamines are not a good choice in seniors — she didn’t say how old her mom is.
Consulting an allergist would be worthwhile. If sensitization is necessary, they can guide this. I also like your idea about using a multi-drug approach of Type 2 meds.
Gary had another possible solution:
She probably isn’t allergic to the insulin, rather the solution that the insulin is in, which contains various preservatives and other agents. Switching brands usually solves the problem.
However, another option that comes to mind is the new inhaled insulin, Afrezza, which is absorbed directly through the lungs and lacks the solution that traditional insulins use.
We hope that one of our suggestions helps, Lisa!
Have a Question? Insulin-Quiring Minds is a free service of the clinical team at Integrated Diabetes Services LLC. Submit your questions to firstname.lastname@example.org. All questions will be answered, and yours may be chosen to appear on Insulin Nation.
Integrated Diabetes Services provides one-on-one education and glucose regulation for people who use insulin. Diabetes “coaching” services are available in-person and remotely via phone and online for children and adults. Integrated Diabetes Services offers specialized services for insulin pump and continuous glucose monitor users, athletes, pregnancy & Type 1 diabetes, and those with Type 2 diabetes who require insulin. For more information, call 1-610-642-6055, go to integrateddiabetes.com or write email@example.com
Thanks for reading this Insulin Nation article. Want more Type 1 news? Subscribe here.
Have Type 2 diabetes or know someone who does? Try Type 2 Nation, our sister publication.